1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Type 1 High blood sugars on steroids

Discussion in 'Ask A Question' started by Liftupjoe, Apr 21, 2022.

  1. Liftupjoe

    Liftupjoe Type 1 · Well-Known Member

    Messages:
    71
    Likes Received:
    26
    Trophy Points:
    38
    I am on 5 days of tablet steroids for asthma, I take 8 tablets at night and in the morning my bloods are 25.9 every morning, am I taking them wrong ???? I cannot get them down until about 3 pm and I am constantly giving units of insulin. It’s so strange is this normal
    The steroids are called Predisolone
     
    • Hug Hug x 2
  2. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    14,003
    Likes Received:
    8,949
    Trophy Points:
    298
    It's a known side effect of steroids.
    Can you contact your diabetes nurse on how to adjust your insulin? It may be you not only need to give corrections all the time but adjust your basal as well.

    Can you test for ketones?
    Those numbers are worryingly high. Should you feel unwell in any way, please don't hesitate to get seen urgently.

    I hope things will settle again shortly for you!
     
    • Agree Agree x 2
    • Like Like x 1
  3. Liftupjoe

    Liftupjoe Type 1 · Well-Known Member

    Messages:
    71
    Likes Received:
    26
    Trophy Points:
    38
    Thank you, I have just moved into a new area and am waiting for the hospital to contact me regarding an appointment, I spoke to my doctors regarding this and they said I have to make an appointment and will not be till next week I do not have Ketones but feel they will be coming soon. I don’t feel unwell but worried, I have 3 more days like it
     
    • Hug Hug x 2
  4. Hopeful34

    Hopeful34 Type 1 · Well-Known Member

    Messages:
    934
    Likes Received:
    1,310
    Trophy Points:
    178
    With levels that high in the morning, it would be worth checking your blood sugar a couple of times overnight, and adjusting your insulin accordingly, being careful not to stack insulin and end up with a hypo. That way you might still end up high in the morning, but not as high as at present. It's bad that you weren't advised that steroids would raise your blood sugar. Hope your asthma is responding to the steroids. Take care.
     
    • Like Like x 3
  5. Liftupjoe

    Liftupjoe Type 1 · Well-Known Member

    Messages:
    71
    Likes Received:
    26
    Trophy Points:
    38
    Hi thank you, I know it is really bad that I never had any warning of this, I even called the doctor and asked how to take them because it never said on the packaging, just to take 8 a day, I have taken my bloods though out the night and first BS 24.7 I’m wondering if I can take my other doses in the morning but I took the last one at 6 last night so 12 hours apart might be to little time in between?? I can’t call doctors again as would have to wait a few days to speak to one x thank you for your wonderful advice
     
    • Hug Hug x 1
  6. Hertfordshiremum

    Hertfordshiremum · Well-Known Member

    Messages:
    370
    Likes Received:
    178
    Trophy Points:
    63
    How about calling 111? I suffer with DKA very easily when I am ill and first thing I do is increase my basal, have you done this or discussed with your previous DN how much to increase it by when you are ill?
     
    • Agree Agree x 2
  7. Hopeful34

    Hopeful34 Type 1 · Well-Known Member

    Messages:
    934
    Likes Received:
    1,310
    Trophy Points:
    178
    I'd second calling 111 to get some advice, or ringing the hospital and asking switchboard to put you through to the diabetes team if you don't have the number. They will have your details even if they haven't seen you yet.
     
    • Agree Agree x 1
  8. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    14,003
    Likes Received:
    8,949
    Trophy Points:
    298
  9. Chelseagirl1968

    Chelseagirl1968 · Newbie

    Messages:
    1
    Likes Received:
    1
    Trophy Points:
    3
    Hello. I have steroid induced diabetes and only have real issues when taking prednisone. At 8 a day I typically have a blood sugar of over 33.3, even when I am weaning off steroids (as I am now) I have a high bs count after taking the prednisone. Today I am only on 3 tablets and my bs is 21.2. The key for me is to take them in the morning, I test my blood, take the meds and try to sit out the day. I have brittle asthma so steroids are a necessity but they are a pain. I take Gliclazide to counteract the effects of the prednisone, they are particularly useful when taking steroids so it’s worth asking for them. Let me know if I can help xx
     
    • Like Like x 1
    • Hug Hug x 1
  10. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    14,003
    Likes Received:
    8,949
    Trophy Points:
    298
    Gliclazide works by telling your pancreas to produce more insulin. It can be very effective for people with T2, but T1's don't produce insulin, so it doesn't work.
    It might be worth discussing your numbers with your doctor or diabetes nurse. If this is a regular occurrence, it might be you'll do better with some extra medication when you need the steroids.
    Good luck juggling both diabetes and asthma!
     
    • Agree Agree x 2
  11. Colliewobbles

    Colliewobbles Type 2 · Member

    Messages:
    12
    Likes Received:
    3
    Trophy Points:
    43
    i am t2 steroid induced and i have to taper off steroids as they had an argument with my body last year after having an allergic reaction went onto steroids as they normally do and didnt taper off and my bloods went over 40.. so was put on insulin and ended up unconscious a week later as my sugars dropped into a massive sprial of hypos. recently i had a massive reaction dr put me on steroids levels went over 40 and the dr insisted i went to hospital who kept me in although i felt fine and what did the dr do cut me off the steroids.. they know they have to taper off them.. my sugars have come down by half but evening still hitting 17 or 18.. yes it is normal for them to go high and if you take steroids in the morning, your sugar will start rising early afternoon night.. if you take night time which is not recommended they tend to keep you awake all night.. i have been on lots of steroids and your body stops producing its 3mg of steroids when you are on steroids and its why they recommend you taper off so your body gets used to a low dose.. i was on 8 tablets.. after main course, went down to 7 for 3 days then 6 for 3 days and so on.. till i was on 1 5mg for 3 days then my body took over and this time i didnt go unconscious and my body took over..
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook